Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Character varieties


Author: Adam S. Sikora
Journal: Trans. Amer. Math. Soc. 364 (2012), 5173-5208
MSC (2010): Primary 14D20; Secondary 14L24, 57M27
Published electronically: May 15, 2012
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study properties of irreducible and completely reducible representations of finitely generated groups $ \Gamma $ into reductive algebraic groups $ G.$ In particular, we study the geometric invariant theory of the $ G$ action on the space of $ G$-representations of $ \Gamma $ by conjugation.

Let $ X_G(\Gamma )$ be the $ G$-character variety of $ \Gamma .$ We prove that for every completely reducible, scheme smooth $ \rho :\Gamma \to G$

$\displaystyle T_{[\rho ]}\, X_G(\Gamma )\simeq T_0\,\big (H^1(\Gamma ,Ad\,\rho )//S_\Gamma \big ),$

where $ H^1(\Gamma ,Ad\,\rho )$ is the first cohomology group of $ \Gamma $ with coefficients in the Lie algebra $ \mathfrak{g}$ of $ G$ twisted by $ \Gamma \stackrel {\rho }{\longrightarrow } G\stackrel {Ad}{\longrightarrow } GL(\mathfrak{g})$ and $ S_\Gamma $ is the centralizer of $ \rho (\Gamma )$ in $ G.$ The condition of $ \rho $ being scheme smooth is very important as there are groups $ \Gamma $ such that

$\displaystyle dim\, T_{[\rho ]}\, X_G(\Gamma )< T_0\, H^1(\Gamma ,Ad\, \rho ),$

for a Zariski open subset of points in $ X_G(\Gamma ).$ We prove, however, that all irreducible representations of surface groups are scheme smooth.

Let $ M$ be an orientable $ 3$-manifold with a connected boundary $ F$ of genus $ g\geq 2.$ Let $ X_G^g(F)$ be the subset of the $ G$-character variety of $ \pi _1(F)$ composed of conjugacy classes of good representations $ \rho : \Gamma \to G,$ i.e., irreducible representations such that the centralizer of $ \rho (\Gamma )$ is the center of $ G.$ By a theorem of Goldman, $ X_G^g(F)$ is a holomorphic symplectic manifold. We prove that the set of good $ G$-representations of $ \pi _1(F)$ which extend to representations of $ \pi _1(M)$ is a complex isotropic subspace of $ X_G^g(F).$ It is Lagrangian, if these representations correspond to reduced points of the $ G$-character variety of $ M$. It is an open problem whether it is always the case.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 14D20, 14L24, 57M27

Retrieve articles in all journals with MSC (2010): 14D20, 14L24, 57M27


Additional Information

Adam S. Sikora
Affiliation: Department of Mathematics, 244 Math. Bldg., University at Buffalo, SUNY, Buffalo, New York 14260
Email: asikora@buffalo.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-2012-05448-1
PII: S 0002-9947(2012)05448-1
Keywords: Representation variety, character variety, irreducible representation, completely reducible representation, Goldman symplectic form, $3$-manifold, Lagrangian submanifold
Received by editor(s): January 31, 2010
Received by editor(s) in revised form: May 25, 2010, and August 23, 2010
Published electronically: May 15, 2012
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.